Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Columbia, SC

May 29, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2017, 7:52 PM EDT for 4 counties in South Carolina. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 7:52 PM EDT (23:52 UTC)
Expired
May 29, 2017, 8:45 PM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:58 PM EDTTSTM WND DMG2 Ssw Wedgewood, SCSCHP REPORTS TREES DOWN SC-261 AND BELLES MILL RD.
May 29, 8:12 PM EDTHAIL 12 Ssw Millwood, SCQUARTER SIZE HAIL AND ESTIMATED 50 MPH WINDS ON RIDGEHILL DRIVE.
May 29, 8:31 PM EDTTSTM WND DMG2 Ne East Sumter, SCHIGHWAY PATROL REPORTED TREES DOWN EAST BREWINGTON RD AND BLOSSOM VIEW DR.
May 29, 8:37 PM EDTTSTM WND DMG2 W Cherryvale, SCSCHP REPORTS TREES DOWN ON HWY 378 AT PATRIOT PARKWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS52 KCAE 292352
SVRCAE
SCC055-061-079-085-300045-
/O.NEW.KCAE.SV.W.0094.170529T2352Z-170530T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
752 PM EDT MON MAY 29 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Sumter County in central South Carolina...
  Richland County in central South Carolina...
  Southern Kershaw County in central South Carolina...

* Until 845 PM EDT

* At 750 PM EDT, a severe thunderstorm was located near Forest 
  Acres, moving east at 35 mph. 60 mph wind gust was reported at the 
  Columbia Metro Airport.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbia, Sumter, Forest Acres, Camden, Bishopville, Dentsville,
  South Sumter, Woodfields, Arcadia Lakes, Eastover, Lugoff, Oakland,
  Mulberry, Woodfield, Fort Jackson, Five Points, Millwood,
  Mayesville, Lynchburg and Cane Savannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Lexington County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3381 8028 3376 8066 3377 8066 3376 8070
      3377 8071 3376 8074 3378 8075 3376 8075
      3377 8076 3376 8078 3381 8088 3411 8112
      3437 8029 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3415 8015 3399 7990
TIME...MOT...LOC 2350Z 260DEG 31KT 3395 8092 

HAIL...<.75IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:57 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 29, 5:57 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
557 PM EDT Mon May 29 2017

.SYNOPSIS...
Ridging over the region will weaken today as a frontal boundary
slowly pushes into the area. The front will stall just south of
the area late Tuesday and remain across the region through the
weekend. This will keep mainly diurnal chances of showers and
thunderstorms in the forecast each day.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update...Convection has initiated over eastern and central GA
with unstable conditions across the forecast area. Convection
will move eastward into the CSRA and Midlands over the next
several hours along with potential for severe thunderstorms.
Damaging winds will be the main severe weather threat with hail
around 1 inch in diameter also possible. SPC has issued severe
thunderstorm watch 298 through 9pm for the entire forecast area.

Previous Discussion...Plenty of low-level moisture over the
area with dewpoints in the middle to upper 60s. Satellite
showing some developing cu across the upstate and piedmont
regions. Moderate instability begin held in check right now with
a warm nose of air around 700 mb, but near term model soundings
indicate some cooling at that level, thus weakening the cap.
Shortwave energy moving through Alabama into Georgia is expected
to induce convection across the region as the cap weakens
through afternoon progresses. Models seem to indicate that
convection should form west of the cwa later in the afternoon,
and then progress eastward through the evening. Best chance for
activity appears to be between 22z-05z, with lingering activity
still possible through the night. Will continue to increase pops
from dry into the high chance category through the afternoon
and into the evening hours. Pops diminishing slowly during the
late overnight hours. Lows tonight will be mostly in the upper
60s to low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Frontal boundary will continue moving toward the area Tuesday
and stall just south of the forecast area Tuesday night. On
Wednesday the front will remain just south of the area as an
upper level trough swings into the eastern US. Instability on
Tuesday will be moderate with pwat values along and ahead of the
front around 1.75 inches. This will result in chances of
thunderstorms during the day with thunderstorms diminishing as
the front moves south of the area late Tuesday evening.
Potential for severe thunderstorms remains low with the main
concern being drier air moving in just behind the front Tuesday
evening. With the front just south of the area on Wednesday and
slightly drier air in place instability will be lower yet expect
to reach the convective temperature so will still have potential
for late afternoon and evening thunderstorms. With models
agreeing the front will be south of the forecast area on
Wednesday have lowered pops slightly. Temperatures will be in
the mid 80s to around 90 for afternoon highs with overnight lows
in the mid 60s to around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move across the Mid Atlantic States on
Thursday then settle offshore of the Carolinas Thursday night.
On Friday this high will slide further into the Atlantic with
southerly flow returning Gulf moisture to the area. With weak
upper level troughing remaining over the eastern US will see
chances of thunderstorms increasing for Friday through the
weekend. With the southerly flow will see pwat values increase
to 1.75 inches or greater for Friday onward which will increase
the potential for heavy rainfall. Temperatures will be near
normal through the long term.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
VFR conditions expected through the TAF period outside of
showers and thunderstorms during the afternoon and evening hours.

Currently much of the cwa is experiencing some thin cirrus and
developing low-level scattered cumulus. Showers and
thunderstorms are expected to develop off to the west of all taf
sites late in the afternoon, and then spread eastward through
the evening. There still remains some uncertainty in convective
initiation, but isolated to scattered activity expected to
begin between 20-22z. Will continue with current forecast of
having vcts in tafs around that time frame, and will amend
forecasts to account for coverage and movement of activity.
Winds will be out of the west-southwest to around 5 to 10
knots through the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through much of the week. The front will help support
scattered thunderstorms and possible restrictions each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 4:24 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 PM EDT Mon May 29 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 PM EDT Mon May 29 2017

...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are again expected to develop during the
afternoon on Tuesday with some possibly reaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotters should be on alert for activation.

In the hours before

Local storm report, May 29, 6:54 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 NW EDGEFIELD          33.84N 81.97W
05/29/2017  E1.75 INCH       EDGEFIELD          SC   911 CALL CENTER

            EDGEFIELD COUNTY DISPATCH REPORTS GOLF-BALL
            SIZE HAIL OBSERVED HWY 25 AND HWY 283
            INTERSECTION AREA.

&&

DA
Local storm report, May 29, 6:55 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 NW EDGEFIELD          33.84N 81.97W
05/29/2017                   EDGEFIELD          SC   911 CALL CENTER

            EDGEFIELD COUNTY DISPATCH REPORTS MULTIPLE
            TREES DOWN HWY 25 AND HWY 283 INTERSECTION
            AREA.

&&

DA
Local storm report, May 29, 7:08 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
708 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     7 WNW EDGEFIELD         33.83N 82.03W
05/29/2017                   EDGEFIELD          SC   LAW ENFORCEMENT

            SCHP REPORTS TREE IN ROADWAY SC283 AND
            WALKER ROAD.

&&

DA
Local storm report, May 29, 7:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 N EDGEFIELD           33.92N 81.93W
05/29/2017  E1.75 INCH       EDGEFIELD          SC   EMERGENCY MNGR

            EDGEFIELD COUNTY EM REPORTS HAIL RANGING
            FROM PEA-SIZE TO A LITTLE LARGER THAN
            GOLF-BALL SIZE. SEVERAL REPORTS OF DAMAGED
            VEHICLES. MAJOR IMPACT AREA LONG CANE RD AND
            HWY 378 WEST TO MCCORMICK COUNTY LINE.

&&

DA
Local storm report, May 29, 7:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     2 SSE GILBERT           33.89N 81.37W
05/29/2017                   LEXINGTON          SC   TRAINED SPOTTER

            A LARGE OAK TREE WAS BROUGHT DOWN, WITH
            SMALL HAIL AND ESTIMATED WIND SPEEDS UP TO
            75 MPH. REPORTED AT BRIDGEWOOD CT, GILBERT,
            SC.

&&

ACM
Local storm report, May 29, 7:52 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
752 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     2 S LEESVILLE           33.89N 81.51W
05/29/2017                   LEXINGTON          SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREES DOWN S. LEE
            STREET AND FALLAWS LANE.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Sumter42 min
May 28, 8:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter31 min
May 29, 4:42 PM EDTSpecial Weather StatementCAEMcCormick63 min
May 29, 4:51 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
May 29, 5:11 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick55 min
May 29, 5:53 PM EDTSpecial Weather StatementCAELexington52 min
May 29, 6:12 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda63 min
May 29, 6:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda60 min
May 29, 6:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick59 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland65 min
May 29, 7:11 PM EDTSevere Thunderstorm WarningCAELexington, Richland, Saluda64 min
May 29, 7:32 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter28 min
May 29, 7:48 PM EDTFlash Flood WarningCAELexington, Richland57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.